View Full Version : A health Question... Maybe I'm ready for a change.


robbyvegas
11-16-09, 01:53 AM
I've been successfully treating my ADD with meds for a substantial period of time. But I've noticed that I'm experiencing some negative results. Currently, I use Ritalin and Adderall XR (depending on how long I need to focus). I certainly don't eat well (the medications really do a number on my appetite), and I currently (and for the foreseeable future) need to be able to focus a LOT (Try 70-80 hrs per week between school and work). I'm open to figuring out how to change my diet, add supplements, and do just about anything necessary to do this right. While I've had ADD for a long time, I've always just medicated and never taken any thought as to alternative treatments. Help?

I'm inclined to blame all of the following on meds, but I need help figuring things out:

First, I notice that while I used to be a very good public speaker, I now get nervous, speak with just about anyone too quickly, ramble, and stumble over words on a very frequent basis. I don't seem to be able to think/process as quickly as I used to.

Also, (and I know this will sound weird) I currently have numbness on my right side (quite literally delineated by my back bone), on my back and stomach, from about the bottom of the rib cage down to my hip. It won't go away (been about a week) and frankly has me worried (although I don't tell my wife as she is a hypochondriac). No pain, just numb. No accidents or anything that I can think of. I did start bench press and sit-ups again recently. Chiropractor told me that he'd never heard of this before.

Finally, I've noticed that my memory has decreased. Is this a result of getting older or do people notice an effect to this extent from stimulants?

I'm sure there are answers to all of these questions if I look around on the forum enough. I'm hoping someone can point me in the right direction and provide some advice to someone who is ready to make a change.

Thanks in advance!

Asylum
11-16-09, 09:01 AM
Re. the numbness, please see a doctor!

My personal opinion is that ADD drugs are hardcore, and as a result you will have many side effects. People on this forum talk about loss and gain in regards to long term treatment, i'm guessing this is something you are now trying to sort out.
I would def. see a proffessional you trust to sort out which symptoms are a result of your meds and which are not - you'll need this info to make the correct choice for yourself.

Henri J
11-16-09, 01:19 PM
Is there any possibility of you reducing your work load?

70-80 hrs a week is a lot. If you were able to do that you would reduce your stress and may be able to reduce your medication intake. I've hardly been able to manage 40hrs a week, but that was before I was diagnosed. Not sure how that will change once I finish my degree and go back to work.

I do find that when I am very stressed I am more anxious, have difficulty remembering anything, don't sleep well and develop random pain or injuries that just seem to appear. This is generally a sign that my body has had enough and would like me to slow don a bit.

my two cents...

lockedmyselfout
11-16-09, 07:35 PM
all i can help you with is your public speaking and tripping over words. i suggest giving l-theanine a try. its one of the main ingredients in green tea and trust me it calms you down and allows you to speak more freely and words will just flow through your mouth. i hate it too when i get caught up on a sentence and by the time i say what i wanted to say everyone else has moved on. good luck man. the back pain must just be from excess stress

meadd823
11-17-09, 01:17 AM
Not a doctor won't pretend I am - this is my personal opinion


Numbness - new onset exercise program possibly a failure to do warm up stretching - tweaked a nerve = see a doctor if it has been a week


Forgetful/memory loss - to much of a work load and probable sleep deprivation


crappy diet - not taking time to eat due to same cause above



Blaming ADD meds - easier to blame med than take personal responsibility.

Possibly taking to much medication due to this attempt to become super human {which never works out}



Answer decrease work hours or go to school part time

Learn non-phartaticutiacal workarounds you ADD symptoms Medications were never designed to be the entire answer to the struggles ADD brings to our life

robbyvegas
11-30-09, 12:49 PM
For some reason, the forum didn't let me know that you had all responded! Thank you for your input. Reducing work-load is not feasible, nor would I want it to be. Neither is doing away with school work :).

I appreciate the comment about l-theanine. I wonder if the ADD meds create some of the anxiety I'm dealing with. Anyone know if l-theanine can be purchased in supplement form? Does it have any interactions with the ADD meds?

meadd823 you hit the nail on the head, I'm sure. Poor diet, stress, sleep deprivation, and attempting to be super human. As I said, I'm not able to decrease work or school participation. Nor am I able to abdicate my responsibilities as a husband and father of 2 little ones. I suspect that I'm capable of handling things if I can find non-pharmaceutical workarounds. I'm getting in touch with a coach here in the area, but would really be grateful for any recommendations on ADD coaches in the DC metro area.

Anyone know where else I ought to turn for learning non-pharmaceutical approaches to my ADD?

Thanks!